Retrobulbar Hematoma from Warfarin Toxicity and the Limitations of Bedside Ocular Sonography
MADIGAN ARMY MEDICAL CENTER TACOMA WA
Pagination or Media Count:
The following case describes a 26-year-old female who presented to the emergency department with a nontrauamtic retrobulbar hematoma associated with warfarin toxicity. The application and limitations of focused bedside ocular sonography for this condition are discussed. A 26-year-old female presented to the emergency department ED with a chief complaint of left eye pain for the preceding three hours. After multiple episodes of emesis over 24 hours, the patient developed left eye pain and progressive swelling. She had a complicated medical history, including the recent diagnosis of deep venous thrombosis with associated pulmonary embolism 12 days prior, and initiation of warfarin therapy. Her past medical history included empyema, urosepsis, borderline personality disorder, pseudoseizures, chronic lymphadenopathy, peripheral neuropathy, and fibromyalgia. The physical exam was remarkable for slight left eye proptosis, left periorbital edema without evidence of trauma and an inferiorly displaced left gaze. Extraocular movements of the left eye were limited in attempted rightward gaze. Visual acuity seemed unchanged, as demonstrated by correct finger counting at four feet the patient did not wear her contact lenses during the evaluation. Visual fields were intact. Intraocular pressure IOP was 30 mm Hg on the left, and18mm Hg on the right. A focused bedside ocular ultrasound Figure 1 was performed by an emergency ultrasound fellow. The ultrasound fellow had previously performed approximately 500 bedside ultrasound examinations and 15 ocular ultrasound evaluations. The findings of this examination were documented in real-time as compared to the asymptomatic eye there is evidence of slight proptosis and slight fullness of the soft-tissue in the retro-orbital region. No repeat ultrasound examination was performed following the head CT.
- Medicine and Medical Research